Taking <"https://www.yourlawyer.com/topics/overview/Acetaminophen-Liver-Damage-Injury-Failure-Lawsuit-Lawyer">acetaminophen may make asthma worse in people who already have the condition, and possibly spark new asthma cases in others. In fact, the author of a provocative new paper says links between acetaminophen and asthma are so prevalent that until future studies document the drug’s safety, it should not be given to children, according to a report from NebraskaLive.com.
Acetaminophen, especially in the form of Tylenol, has been a constant presence in many U.S. homes for over 50 years. Because of their familiarity with it, many consumers arenâ€™t aware that Tylenol and other forms of acetaminophen carry a risk of significant health affects. For example, acetaminophen can cause serious liver damage if too much is taken.
The new acetaminophen report was written by Dr. John McBride, director of the Robert T. Stone Respiratory Center at Akron (Ohio) Children’s Hospital and published in the journal Pediatrics. It notes “a growing number of studies have documented such a strong association between acetaminophen exposure and asthma that it is possible that much of the dramatic increase in childhood asthma over the past 30 years has been related to the use of acetaminophen.”
The report cites a number of studies, including the International Study of Allergy and Asthma in Childhood, which looked at data for 200,000 children 6 and 7 years old and 320,000 children ages 13 and 14. Nearly 30 percent of all 13- and 14-year-olds reported taking acetaminophen at least once a month, NebraskaLive.com said. Among 6- to 7-year-olds, the risk of asthma increased more than 60 percent for those who took the drug more than once per year but less than once per month. It more than tripled in that age group among those who took the drug at least once per month. For the older group, the risks increased 43 percent and 2.5 times, respectively, McBride wrote.
Other studies found acetaminophen was associated with an increased risk of asthma in adults.
Experts interviewed by MSNBC said the studies at the very least underscore the need for parents to be cautious when dispensing any medication, even those sold over-the-counter.
â€œI think people get the false idea that because something is sold over the counter that means it is completely safe to use,â€ said Dr. Fernando Holguin, an assistant professor of medicine in the pulmonary, allergy and critical care division at the University of Pittsburgh Medical Center. â€œThat is not correct.â€
Dr. Len Horovitz, an internist and pulmonary specialist at Lenox Hill Hospital in New York City who was interviewed by USAToday, concurred.
“This information suggests that we have to be cautious about acetaminophen in children with asthma or a family history of asthma. The alternative is ibuprofen, which a lot of parents seem to prefer anyway,” he said. He agreed with McBride’s assertion that the issue needs further research.